Alert archive / Georgia / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Atlanta, GA

July 13, 2018Gwinnett County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 13, 2018, 8:40 PM EDT for Gwinnett County, Georgia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 8:40 PM EDT (00:40 UTC)
Expired
Jul 14, 2018, 1:28 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 82 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:45 PM EDTFLASH FLOOD2 Nnw Loganville, GAMINOR ROAD FLOODING WAS REPORTED ON BAY CREEK ROAD BETWEEN HOKE O'KELLY MILL ROAD SE AND WILLOWWIND DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS52 KFFC 140040
FFWFFC
GAC135-140645-
/O.NEW.KFFC.FF.W.0023.180714T0040Z-180714T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
840 PM EDT FRI JUL 13 2018

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southeastern Gwinnett County in north central Georgia...

* Until 245 AM EDT Saturday.

* At 840 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lawrenceville, Snellville, Loganville, Grayson and Rosebud. 

LAT...LON 3390 8384 3382 8393 3380 8396 3389 8406
      3399 8397

$$
1 follow-up statement
582 
WGUS72 KFFC 140528 RRA
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
128 AM EDT SAT JUL 14 2018

GAC135-140538-
/O.CAN.KFFC.FF.W.0023.000000T0000Z-180714T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gwinnett GA-
128 AM EDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN GWINNETT COUNTY IS
CANCELLED...

The heavy rain across this area has ended and gauges on small 
streams indicate that water levels on creeks and streams in the area 
are receding. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3390 8384 3382 8393 3380 8396 3389 8406
      3399 8397

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 7:55 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 13, 7:55 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
755 PM EDT Fri Jul 13 2018

.PREV DISCUSSION... /Issued 243 PM EDT Fri Jul 13 2018/

SHORT TERM /Tonight through Saturday Night/...
The Weak cold front that pushed into the area yesterday has all but
washed out across central GA today. This front did allow a weak
surface high pressure ridge/wedge to build into NE GA last night
which brought in the lowered ceilings and cooler temps today. Most
areas across North and portions of central GA were running about 5
to 7 deg lower than yesterday because of the overcast clouds. This
wedge is expected to continue building into the area through Sat so
should see another morning with low clouds again. Showers and
thunderstorms have begun to pop across the area and will continue
through about 10pm or so. Will see another round of showers and
thunderstorms Sat afternoon as well. With this wedge building in the
airmass across North GA is fairly stable for this time of year so
not expecting much in the way of severe storms today or Sat. This
falls right in line with the general thunderstorm risk the entire
southeastern U.S. is under through the weekend.

01

LONG TERM /Sunday through Friday/...
Extended period model solutions remain in fairly good agreement,
and have continued higher than seasonal pops through day 7 with
the region remaining in an unsettled and moist pattern. Models
diverge in handling low pressure late next week, but agree enough
to keep likely pops headed into next weekend. Previous forecast
discussion follows.

31

/Issued 354 AM EDT Fri Jul 13 2018/

Medium-range models are in fairly good agreement through the majority
of the Long-Term Forecast period. Region starts out under the eastern
edge of the persistent weak, flat, upper ridge with warm temperatures
and scattered, mainly diurnal, convection continuing through the end
of the weekend. Upper pattern undergoes a significant shift through
the upcoming workweek as the upper ridge retreats westward and
amplifies with a correspondent deepening trough over the eastern
U.S. Sharp frontal boundary enters the region as we head into the
middle of the week and sags into the forecast area through the latter
half of the week. All-in-all we should see increased precipitation
chances and temperatures closer to seasonal normals.

20

&&

.AVIATION...
00Z Update...

Ongoing showers across the area are beginning to dissipate but we
will have to watch their evolution throughout the rest of the
evening. Otherwise no flight concerns until the morning with MVFR
cigs expected by 10Z and scattered IFR cigs possible for a few
hours around 12Z. Fog prone areas may also see vsbys dropping to
4-6SM during this time. Afternoon summertime thunderstorms remain
in the forecast tomorrow as well with the best chances for
convection between 18-00Z.

//ATL Confidence...00Z Update...
Medium on morning ceilings.
High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  88  71  89 /  40  50  30  50
Atlanta         74  88  73  88 /  40  60  40  50
Blairsville     67  83  67  84 /  40  50  30  50
Cartersville    72  88  72  89 /  40  50  40  50
Columbus        76  92  75  90 /  30  70  40  60
Gainesville     72  86  71  87 /  40  50  30  50
Macon           74  90  73  89 /  40  60  50  50
Rome            73  90  72  89 /  30  50  30  50
Peachtree City  73  89  72  88 /  40  70  50  60
Vidalia         75  90  74  90 /  30  60  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....31
AVIATION...Thiem
Hazardous weather outlook, Jul 13, 2:40 PM EDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
240 PM EDT Fri Jul 13 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
240 PM EDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening across
north and central Georgia. A few storms could become strong to
severe with damaging wind, frequent lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous, mainly afternoon and evening, thunderstorms
will be possible Saturday through Thursday. A few strong to severe
thunderstorms will be possible each day with strong, gusty winds,
frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 13, 7:31 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
731 PM EDT FRI JUL 13 2018

GAZ103-104-140000-
Sumter GA-Webster GA-
731 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER AND SOUTHEASTERN
WEBSTER COUNTIES UNTIL 800 PM EDT...

At 731 PM EDT...a strong thunderstorm was over Dumas, or near
Preston. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8445 3203 8454 3208 8446 3202 8439
      3197 8444 3195 8444
TIME...MOT...LOC 2331Z 036DEG 2KT 3202 8445

WIND...40MPH
Special weather statement, Jul 13, 7:34 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
734 PM EDT FRI JUL 13 2018

GAZ019-020-030-140000-
Polk GA-Bartow GA-Floyd GA-
734 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...SOUTHWESTERN
BARTOW AND SOUTHEASTERN FLOYD COUNTIES UNTIL 800 PM EDT...

At 733 PM EDT...a strong thunderstorm was near Seney, or 10 miles
southeast of Rome. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Euharlee, Aragon, Kingston, Taylorsville and Seney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3411 8524 3428 8493 3413 8486 3402 8515
TIME...MOT...LOC 2333Z 307DEG 3KT 3413 8508

WIND...40MPH
Special weather statement, Jul 13, 7:35 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
735 PM EDT FRI JUL 13 2018

GAZ024-140000-
Banks GA-
735 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR BANKS COUNTY UNTIL 800 PM EDT...

At 735 PM EDT...a strong thunderstorm was near Homer. This storm was
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Homer, Maysville and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3435 8339 3426 8351 3425 8355 3433 8365
      3435 8365 3447 8354
TIME...MOT...LOC 2335Z 127DEG 2KT 3437 8353
Special weather statement, Jul 13, 7:44 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EDT FRI JUL 13 2018

GAZ020-021-032-140015-
Cobb GA-Cherokee GA-Bartow GA-
744 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE AND SOUTHEASTERN BARTOW COUNTIES UNTIL 815 PM EDT...

At 744 PM EDT...a line of strong thunderstorms was along a line
extending from Emerson to Kennesaw State University...and moving
southeast at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cartersville, Kennesaw, Woodstock, Acworth, Emerson, George
Washington Carver St Pk, Kellogg Creek, Oak Grove and Kennesaw State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3412 8454 3402 8456 3407 8474 3408 8474
      3408 8479 3416 8479
TIME...MOT...LOC 2344Z 307DEG 5KT 3412 8474 3406 8459

WIND...40MPH
Special weather statement, Jul 13, 7:46 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
746 PM EDT FRI JUL 13 2018

GAZ022-033-034-047-140015-
North Fulton GA-Walton GA-Forsyth GA-Gwinnett GA-
746 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...WALTON...
SOUTHWESTERN FORSYTH AND GWINNETT COUNTIES UNTIL 815 PM EDT...

At 746 PM EDT...a line of strong thunderstorms was along a line
extending from Alpharetta to near Grayson to near Herndonville...and
moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, Monroe, Sandy Springs, Roswell, Johns Creek,
Alpharetta, Milton, Duluth, Sugar Hill, Snellville, Suwanee, Buford,
Loganville, Norcross, Auburn, Dacula, Grayson, Berkeley Lake, Between
and Jersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3405 8390 3373 8362 3367 8376 3390 8401
      3401 8440 3404 8441 3416 8430
TIME...MOT...LOC 2346Z 091DEG 7KT 3407 8432 3393 8395 3370 8374

WIND...40MPH
Special weather statement, Jul 13, 8:13 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
813 PM EDT FRI JUL 13 2018

GAZ032>034-047-140045-
North Fulton GA-Walton GA-Cobb GA-Gwinnett GA-
813 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
WALTON...NORTHEASTERN COBB AND GWINNETT COUNTIES UNTIL 845 PM EDT...

At 813 PM EDT...a line of strong thunderstorms was along a line
extending from Roswell to near Lawrenceville to Between. These storms
were nearly stationary.

  HAZARD...Frequent lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, Sandy Springs, Roswell, Alpharetta, Duluth,
Snellville, Lilburn, Loganville, Norcross, Grayson, Berkeley Lake,
Walnut Grove, Between, Mountain Park and Youth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3399 8403 3382 8377 3375 8385 3388 8409
      3394 8427 3396 8427 3397 8434 3401 8446
      3407 8442 3408 8442 3411 8441 3412 8439
TIME...MOT...LOC 0013Z 022DEG 4KT 3405 8436 3394 8407 3381 8382

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:13 PM EDTSpecial Weather StatementFFCGwinnett32 min
Jul 13, 8:43 PM EDTSpecial Weather StatementFFCGwinnett32 min
Jul 13, 9:13 PM EDTSpecial Weather StatementFFCCobb32 min
Jul 13, 9:30 PM EDTFlash Flood WarningFFCCobb, DeKalb, Fulton4 hr
Jul 13, 9:59 PM EDTSpecial Weather StatementFFCSumter46 min
Jul 14, 2:26 AM EDTSpecial Weather StatementFFCDawson64 min
Jul 14, 6:36 AM EDTSpecial Weather StatementFFCForsyth54 min
Jul 14, 7:30 AM EDTSpecial Weather StatementFFCForsyth30 min
Jul 14, 12:45 PM EDTSpecial Weather StatementFFCWebster30 min
Jul 14, 1:11 PM EDTSpecial Weather StatementFFCWebster34 min
Jul 14, 2:05 PM EDTSpecial Weather StatementFFCMarion25 min
Jul 14, 3:06 PM EDTSpecial Weather StatementFFCSchley24 min
Jul 14, 3:07 PM EDTSpecial Weather StatementFFCTaylor38 min
Jul 14, 3:28 PM EDTSpecial Weather StatementFFCSchley32 min
Jul 14, 3:43 PM EDTSpecial Weather StatementFFCTaylor32 min
Jul 14, 4:16 PM EDTSpecial Weather StatementFFCOglethorpe29 min
Jul 14, 4:18 PM EDTSpecial Weather StatementFFCTalbot27 min
Jul 14, 4:34 PM EDTSpecial Weather StatementFFCJasper26 min
Jul 14, 4:57 PM EDTSpecial Weather StatementFFCJasper33 min
Jul 14, 5:19 PM EDTSpecial Weather StatementFFCBaldwin26 min
Jul 14, 5:26 PM EDTSpecial Weather StatementFFCClayton, Fulton34 min
Jul 14, 5:29 PM EDTSpecial Weather StatementFFCJasper31 min
Jul 14, 5:33 PM EDTSpecial Weather StatementFFCWilcox42 min
Jul 14, 5:57 PM EDTSpecial Weather StatementFFCClayton, Cobb, Fulton33 min
Jul 14, 6:13 PM EDTSpecial Weather StatementFFCTelfair, Wilcox47 min
Jul 14, 6:28 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette32 min
Jul 14, 6:29 PM EDTSpecial Weather StatementFFCCobb31 min
Jul 14, 6:55 PM EDTSpecial Weather StatementFFCCoweta35 min
Jul 14, 6:56 PM EDTSpecial Weather StatementFFCDodge, Telfair, Wilcox34 min
Jul 14, 6:59 PM EDTSpecial Weather StatementFFCBibb31 min
Jul 14, 7:06 PM EDTSpecial Weather StatementFFCCatoosa24 min
Jul 14, 7:27 PM EDTSpecial Weather StatementFFCCoweta33 min
Jul 14, 7:28 PM EDTSpecial Weather StatementFFCCatoosa, Walker32 min
Jul 14, 7:30 PM EDTSpecial Weather StatementFFCBibb, Bleckley, Dodge30 min
Jul 14, 7:32 PM EDTSpecial Weather StatementFFCTelfair28 min
Jul 14, 7:34 PM EDTSpecial Weather StatementFFCDooly26 min
Jul 14, 7:57 PM EDTSpecial Weather StatementFFCMeriwether33 min

Nearby

Flash Flood Warnings in Georgia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.